Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 5, NWS Denver/Boulder, CO

June 5, 2006Logan County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 5, 2006, 3:29 PM MDT for Logan County, Colorado. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2006, 3:29 PM MDT (21:29 UTC)
Expired
Jun 5, 2006, 4:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 148 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 3:31 PM MDTHAIL 1.251 Nw Sterling, CO
Jun 5, 3:38 PM MDTHAIL 0.75Sterling, CO
Jun 5, 3:44 PM MDTHAIL 1.753 Se Sterling, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 052129
TORBOU
COC075-052215-
/O.NEW.KBOU.TO.W.0005.060605T2129Z-060605T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
329 PM MDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL LOGAN COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 329 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES
  WEST OF STERLING. THIS STORM WAS MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOGAN
  CORNERS...ATWOOD AND STERLING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4074 10336 4050 10341 4046 10290 4074 10290

$$
RPK
3 follow-up statements
000 
WWUS55 KBOU 052141
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT MON JUN 5 2006

COC075-052215-
/O.CON.KBOU.TO.W.0005.000000T0000Z-060605T2215Z/
LOGAN CO-
341 PM MDT MON JUN 5 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL
LOGAN COUNTY...

AT 341 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED OVER STERLING. THIS STORM WAS MOVING EAST AT 15
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOGAN CORNERS...ATWOOD AND STERLING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING LARGE
DAMAGING HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4074 10336 4050 10341 4046 10290 4074 10290

$$
RPK
000 
WWUS55 KBOU 052159
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
359 PM MDT MON JUN 5 2006

COC075-052215-
/O.CON.KBOU.TO.W.0005.000000T0000Z-060605T2215Z/
LOGAN CO-
359 PM MDT MON JUN 5 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM MDT FOR CENTRAL
LOGAN COUNTY...

AT 359 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 5 MILES EAST OF STERLING. THIS STORM WAS MOVING
EAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LOGAN CORNERS...ATWOOD AND STERLING.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 4074 10336 4050 10341 4046 10290 4074 10290

$$
RPK
000 
WWUS55 KBOU 052211
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
411 PM MDT MON JUN 5 2006

COC075-052219-
/O.EXP.KBOU.TO.W.0005.000000T0000Z-060605T2215Z/
LOGAN CO-
411 PM MDT MON JUN 5 2006

...THE TORNADO WARNING FOR CENTRAL LOGAN COUNTY EXPIRES AT 415 PM
MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.  HOWEVER...HAIL UP TO 
HALF AN INCH AND HEAVY RAINS ARE STILL POSSIBLE AS THIS STORM 
CONTINUES WEAKENING AND MOVING TO THE EAST AWAY FROM STERLING AND 
ACROSS SOUTHEAST LOGAN COUNTY.  STAY INSIDE A STRONG SHELTER UNTIL 
THE STORM PASSES.

LAT...LON 4074 10336 4050 10341 4046 10290 4074 10290

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 5, 2:45 PM MDT, 44 minutes earlier.

Area forecast discussion, Jun 5, 2:45 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT MON JUN 5 2006

.SHORT TERM DISCUSSION...WEAK CONVECTION UNDERWAY THIS AFTERNOON
WITH INITIAL DEVELOPMENT ALONG HIGHER TERRAIN NEAR THE WY AND CO
BORDER. DEWPOINTS HAVE MIXED OUT OVER THE FRONT RANGE WITH READINGS
DOWN INTO THE 30S. HIGHER DEWPOINT AIR STILL IN PLACE ACROSS THE FAR
EASTERN PLAINS WITH READINGS AROUND 50. THERE IS ALSO A WEAK FRONT
PUSHING THROUGH NERN CO...AROUND A LINE FROM JUST NORTH OF AKO TO
OGA. SPC HAS ALREADY GONE WITH A SVR THUNDERSTORM WATCH ACROSS OUR
FAR ERN CO COUNTIES UNTIL 02Z THIS EVENING. LAPS ANAYLSIS SHOWING
1500-2000J/KG ACROSS THE WATCH AREA AND THESE NUMBERS CONCIDE WITH
CAPE FCST SOUNDINGS. MAIN THREATS WILL BE HAIL UP TO ONE INCH IN
DIAMTER AND DAMAGING WINDS WITH THE 30-40KT MID LVL FLOW AVAILABLE.
FOR TUESDAY...RIDGE ALOFT WILL BE AMPLIFYING INTO CO. WATER VAPOR
IMAGERY SHOWING SOME OF THIS DRIER AIR ACROSS THE NRN GREAT BASIN
WHICH WILL BE MOVING INTO OUR AREA. QUESTION WILL BE HOW MUCH LOW
LVL MSTR CAN WE HOLD ONTO FOR TUESDAY. FCST SOUNDINGS SHOW FAIRLY
GOOD CAP IN PLACE ACROSS THE FAR NERN PLAINS WHILE THERE MAY BE
ENOUGH INSTABILITY TO POP A FEW STORMS ACROSS THE FRONT RANGE AND
WESTERN PORTIONS OF THE PALMER DIVIDE. AS USUAL...NAM DEWPOINTS ARE
TOO HIGH TUES AFTN WITH READINGS IN THE 50S. THESE SHOULD BE ABLE TO
MIX OUT IN MOST LOCATIONS. BETTER POTENTIAL INSTABILITY FOR TUE AFTN
BUT FLOW ALOFT WILL BE QUITE A BIT WEAKER AS THE RIDGE MOVES CLOSER
TO US. STORMS SHOULD BE MORE PULSY IN NATURE AND WILL CONTINUE WITH
MAINLY ISOLD POPS...BEST CHANCES IN THE FOOTHILLS BUT NOT UNTIL
LATER IN THE DAY DUE TO LOW LVL STABILITY.

.LONG TERM DISCUSSION...PERSISTANT UPR RDG WL DRIFT JUST A BIT EWD
WED ALLOWING FOR SLY FLOW TO DVLP ACRS THE AREA.  DPR MSTR SHOULD BE
STEERED INTO THE RGN AS A RESULT.  LOOKG AT MDL SOUNDINGS...PW AMTS
CLIMB PROGRESSIVELY UPWARD WED...REACHING NRLY AN INCH BY WED
NIGHT.  HWVR...TEMP PROFILE NOT AT ALL FVRBL FOR DEEP CONVECTION AS
AIRMASS WL REMAIN HOT THROUGHOUT THE WEEK.  DUE TO THE AMT OF MSTR
AVBL WED AND THURS...WENT AHD AND INCRSD POPS OVR THE MTNS TO SCT.
WL LV PLAINS IN ISOLD POPS CAT AS IT WL PBLY BE TOO STBL FOR MUCH
TSTM ACTIVITY.  TEMPS WL RMN IN THE LWR 90S FOR MOST OF THE WEEK
ACRS THE PLAINS.  CLDS AND SOME PRECIP SHOULD TEMPER READINGS
SOMEWHAT IN THE MTNS THOUGH.

HEADING INTO THE WEEKEND...MSTR CONNECTION FROM THE SOUTH WILL BE
SHUT OFF AS A TROF OVR THE PACIFIC NW MOVES INTO THE NRN ROCKY MTN
STATES.  INCRSG WLY FLOW ALF WL PUSH MUCH OF THE MSTR EAST OF US SO
WL RMV POPS FROM THE PLAINS THIS WKND.  MORE HOT TEMPS EXPECTED
GIVEN THE AIRMASS OVER THE AREA AND INCRS SUBSIDENCE APPARENT IN THE
CROSS SECTIONS.  WL KEEP TEMPS IN THE 90S FOR FRIDAY AND SAT.
LONGER RANGE MDLS INDG A SIGNIFICANT PUSH OF COOL AIR WL INFILTRATE
THE NRN PLAINS.  DGEX AND EARLIER RUNS OF THE GFS INDG COOL AIR WL
SPILL INTO THE PLAINS MONDAY...BUT LATER GFS RUNS KEEP THE FRONT
HUNG UP TO OUR NORTH.  EITHER WAY...IT APPEARS COOLER WEATHER MAY
FINALLY RETURN BY THE MIDDLE OF NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/K046
Hazardous weather outlook, Jun 5, 11:40 AM MDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
1140 AM MDT MON JUN 05 2006

COZ030>051-061200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1140 AM MDT MON JUN 05 2006

...CORRECTION TO SPOTTER INFORMATION STATEMENT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE FRONT RANGE FOOTHILLS
AND ALONG THE CONTINENTAL DIVIDE DURING THE EARLY AFTERNOON HOURS.
ADDITIONAL DEVELOPMENT WILL SPREAD OVER THE EASTERN PLAINS TOWARDS
MID AFTERNOON BEFORE ENDING DURING THE EVENING HOURS.

THUNDERSTORMS FROM LAST NIGHT ACROSS KANSAS AND NEBRASKA HAS ALLOWED
LOW LEVEL MOISTURE TO REMAIN ON THE HIGH SIDE ACROSS THE FAR EASTERN
PLAINS. A FEW STORMS OF THESE STORMS MAY BECOME SEVERE...MAINLY EAST
OF A LINE FROM LIMON TO GREELEY. HAIL UP TO ONE INCH IN DIAMETER
ALONG WITH DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. ACROSS THE
URBAN CORRIDOR...MOISTURE LEVELS REMAIN LOWER...SO THE MAIN THREAT
WILL BE GUSTY WINDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM ACROSS THE EASTERN
PLAINS OF COLORADO...MAINLY EAST OF A LINE FROM LIMON TO GREELEY.

SWE/046

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:00 PM MDTSevere Thunderstorm WarningBOULogan45 min
Jun 5, 3:46 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jun 5, 4:22 PM MDTSevere Thunderstorm WarningBOULincoln53 min
Jun 5, 4:25 PM MDTSevere Thunderstorm WarningBOUWashington50 min
Jun 5, 4:31 PM MDTSevere Thunderstorm WarningBOUPhillips44 min
Jun 5, 4:49 PM MDTTornado WarningBOUWashington41 min
Jun 5, 5:31 PM MDTSevere Thunderstorm WarningBOUWashington29 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.